Breast Cancer Home > Tamoxifen and High Cholesterol
Side effects are possible with tamoxifen, and high cholesterol appears to be one of them. While cholesterol helps your body to function properly, too much can lead to heart disease. If you are taking tamoxifen and high cholesterol occurs, this is not a reason to stop taking the drug. Treatment options are available, and it is typically not as life-threatening a condition as is breast cancer.
An Overview of Tamoxifen and High CholesterolTamoxifen citrate (Nolvadex®, Soltamox™) is a prescription medication used to treat and prevent breast cancer. High cholesterol appears to be one of the possible side effects of tamoxifen. In clinical studies, up to 3.5 percent of women taking the drug had high cholesterol.
What Is High Cholesterol?Cholesterol is a type of fat that is made in your body. It is also in some foods that you eat. Your body needs some cholesterol to work the right way; however, if too much gets into your blood, it can cause problems. This is known as high cholesterol. Causes of high cholesterol include genetics and diet. You are more likely to have high cholesterol if the condition runs in your family or if you eat high-cholesterol foods. Because there are often no symptoms of high cholesterol, most people discover they have it as a result of routine blood screening. Because high cholesterol is a risk factor for heart disease, lowering your cholesterol is an important step in protecting your heart (see Lowering Cholesterol to Prevent Heart Disease).
Fortunately, many effective treatments for lowering cholesterol are available. In addition to lifestyle changes, such as exercise (see Exercise and Cholesterol) and diet, several cholesterol medications are available, including:
- Bile acid sequestrants
- Cholesterol absorption inhibitors
- Nicotinic acid.